Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Austin/San Antonio, TX

May 7, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 7, 2014, 6:13 PM CDT for Val Verde County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 6:13 PM CDT (23:13 UTC)
Expired
May 7, 2014, 7:00 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 134 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WWUS84 KEWX 072313
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT WED MAY 7 2014

TXZ183-080000-
VAL VERDE-
613 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 PM
CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF SHUMLA...OR 13 MILES NORTHEAST
OF LANGTRY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARM TO MARKET ROAD 1024...
  STATE HIGHWAY 163...
  JUNO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3028 10131 3028 10088 2982 10133 2992 10150
TIME...MOT...LOC 2311Z 214DEG 34KT 2995 10135

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 7, 3:26 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 7, 3:26 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT WED MAY 7 2014

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING AND TONIGHT
ACROSS THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU.

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON THURSDAY ACROSS
EASTERN PORTIONS OF THE REGION INCLUDING BOTH THE SAN ANTONIO AND
AUSTIN METRO AREAS.

AN APPROACHING UPPER LEVEL TROUGH...THE DRYLINE ACROSS WEST CENTRAL
TEXAS...AND A MOIST AIRMASS SPREAD ACROSS SOUTH CENTRAL TEXAS WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS
WRN/SWRN PORTIONS OF THE STATE. ADDITIONAL CONVECTIVE DEVELOPMENT
IS EXPECTED (AND ALREADY STARTING) ACROSS THE SERRANIAS DEL BURRO
IN NERN MEXICO. THROUGH THIS AFTERNOON...LITTLE TO NO CONVECTION
IS EXPECTED ACROSS OUR CWA. AS THE EVENING PROGRESSES...SOME OF
THE STORMS ALONG THE DRYLINE AND SOME OF THE STORMS IN NERN MEXICO
WILL PROGRESS EASTWARD INTO THE SOUTHERN EDWARDS PLATEAU AND RIO
GRANDE PLAINS. MODELS CONTINUE TO SUGGEST THAT SOME OF THESE
STORMS WILL BECOME SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS.
PERSISTENT INFLOW COURTESY OF A STRONG LOW LEVEL JET POISED ACROSS
THE REGION SHOULD ALLOW CONVECTION TO CONTINUE OVERNIGHT AND
EXTEND FARTHER EASTWARD.

THE UPPER LEVEL TROUGH WILL MOVE EASTWARD INTO THE CENTRAL PLAINS
ON THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
DAY ON THURSDAY...WITH THE BEST COVERAGE OF STORMS ACROSS EASTERN
PORTIONS OF THE REGION. UNSTABLE WARM/MOIST SECTOR AHEAD OF THE
UPPER TROUGH AND DAYTIME HEATING WILL LEAD TO A RENEWED POTENTIAL
FOR STORMS TO BECOME STRONG TO SEVERE ACROSS THE HILL COUNTRY AND
THE EASTERN TWO-THIRDS OF THE CWA (GENERALLY EAST OF A LINE FROM
ROCKSPRINGS TO UVALDE TO DILLEY) INCLUDING BOTH THE SAN ANTONIO
AND AUSTIN METRO AREAS. THE PRIMARY THREATS WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...LATEST MODEL GUIDANCE CONTINUES
TO SUGGEST THE POTENTIAL FOR TRAINING/BACK-BUILDING OF STORMS AS
WELL AS A GOOD TAP OF MOISTURE FROM THE AREA OF LOW PRESSURE IN
THE EASTERN PACIFIC...AND THEREFORE THERE IS THE POTENTIAL FOR
HEAVY DOWNPOURS. CONSIDERING WE'RE STILL IN A LONG-TERM
DROUGHT...THE HEAVY RAINFALL WOULD GENERALLY BE WELCOME...BUT THE
CONCERN IS THAT SOILS ARE TOO DRY TO HANDLE INTENSE RAINFALL RATES
AS WELL AS THE POTENTIAL FOR THE HEAVIER RAIN TO OCCUR OVER URBAN
AREAS. A LOT OF UNCERTAINTY REMAINS IN THE QPF FORECAST...WITH THE
POTENTIAL FOR THE SITUATION TO CHANGE OVER THE NEXT 12+ HOURS AS
ADDITIONAL MODEL DATA ARRIVES. THERE IS HIGHER CONFIDENCE IN THE
THREAT FOR HAIL AND DAMAGING WINDS. CHANCES FOR RAIN WILL DECREASE
FROM WEST TO EAST LATE THRS AFTERNOON AND INTO THE EVENING...BUT
AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER
INTO THURSDAY NIGHT ACROSS MUCH OF THE REGION.

LOW TEMPERATURES TONIGHT AND THURSDAY NIGHT WILL BE MILD AND
GENERALLY IN THE UPPER 60S TO LOW 70S. HIGHS ON THURSDAY WILL BE
DEPENDENT ON COVERAGE OF STORMS AS WELL AS THE POTENTIAL FOR ANY
BREAKS IN CLOUD COVER...BUT WILL GENERALLY BE A FEW DEGREES COOLER
THAN WE HAVE HAD RECENTLY.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD ON FRIDAY...BUT
LINGERING INSTABILITY ALOFT AND AT THE SFC SHOULD ALLOW ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF
THE AREA. CONVECTIVE ACTIVITY WILL END FROM NW TO SE LATE FRIDAY
WITH ONLY A SLIGHT CHANCE FOR STORMS REMAINING ACROSS AREAS SE OF
THE I-35 CORRIDOR FRIDAY NIGHT. IN THE WAKE OF THE TROUGH...ZONAL
FLOW ALOFT WILL SETTLE INTO THE REGION OVER THE WEEKEND. THE FLAT
UPPER LEVELS AND ONSHORE FLOW AT THE SFC WILL ALLOW TEMPERATURES
TO REACH INTO THE UPPER 80S TO LOW 90S...WITH READINGS IN THE MID
TO UPPER 90S OUT WEST...OVER THE WEEKEND.

MODELS ARE STARTING TO COME INTO BETTER CONSENSUS WITH THE NEXT
TROUGH AND AN ASSOCIATED COLD FRONT EARLY NEXT WEEK. HAVE KEPT
POPS FAIRLY CONSERVATIVE AT THIS POINT...WITH HIGHER CONFIDENCE OF
TEMPERATURES RETURNING TO THE LOW TO MID 80S DURING THE MIDDLE OF
THE WEEK IN THE WAKE OF THE FRONT.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE WEST OF THE DRYLINE
THURSDAY AFTERNOON ACROSS VAL VERDE COUNTY AND INTO WESTERN EDWARDS
COUNTY. LOW HUMIDITIES AND WESTERLY WINDS UP TO 10 MPH ARE
EXPECTED BEHIND THE DRYLINE. HOWEVER...THERE IS THE POTENTIAL FOR
SPOTTY WETTING RAINS ACROSS THE AFOREMENTIONED AREA TONIGHT
THROUGH EARLY THURSDAY AHEAD OF THE DRYLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  84  71  88  68 /  30  80  30  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  83  68  86  65 /  30  70  30  20  10
NEW BRAUNFELS MUNI AIRPORT     70  84  70  88  66 /  30  70  30  20  10
BURNET MUNI AIRPORT            70  81  69  87  66 /  40  80  20  20  10
DEL RIO INTL AIRPORT           73  93  71  91  70 /  50  30  10  10  10
GEORGETOWN MUNI AIRPORT        71  82  69  86  66 /  30  80  30  20  10
HONDO MUNI AIRPORT             72  87  71  89  68 /  50  50  20  20  10
SAN MARCOS MUNI AIRPORT        70  84  69  88  66 /  30  70  30  20  10
LA GRANGE - FAYETTE REGIONAL   72  84  71  85  68 /  20  60  30  40  20
SAN ANTONIO INTL AIRPORT       72  85  72  89  69 /  40  70  20  20  10
STINSON MUNI AIRPORT           73  85  72  89  69 /  40  70  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...25
Hazardous weather outlook, May 7, 3:48 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT WED MAY 7 2014

TXZ171>173-183>194-202>209-217>225-228-082100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
348 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ALONG THE RIO GRANDE PLAINS AND THE SOUTHERN
EDWARDS PLATEAU. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ON
THURSDAY FOR AREAS GENERALLY EAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO CARRIZO SPRINGS. THE MAIN THREATS WILL BE LARGE HAIL...
DAMAGING WINDS...AND FLOODING RAIN. ELEVATED FIRE WEATHER
CONDITIONS ARE POSSIBLE THURSDAY AFTERNOON IN EDWARDS AND VAL
VERDE COUNTIES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 7, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT WED MAY 7 2014

TXZ183-080000-
VAL VERDE-
613 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 PM
CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF SHUMLA...OR 13 MILES NORTHEAST
OF LANGTRY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARM TO MARKET ROAD 1024...
  STATE HIGHWAY 163...
  JUNO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3028 10131 3028 10088 2982 10133 2992 10150
TIME...MOT...LOC 2311Z 214DEG 34KT 2995 10135

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:31 PM CDTSpecial Weather StatementEWXKinney44 min
May 6, 10:12 PM CDTSpecial Weather StatementEWXVal Verde48 min
May 6, 10:15 PM CDTSpecial Weather StatementEWXEdwards45 min
May 6, 11:05 PM CDTSpecial Weather StatementEWXVal Verde55 min
May 7, 6:35 PM CDTSevere Thunderstorm WarningEWXVal Verde25 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.